Allergies, Antihistamines & Drowsiness

Summer is in full swing! But the weather conditions that lead to the nice warm weather also give rise to another affliction that affects many of us — hay fever.

Hay fever can make those who are sensitive to pollen miserable, interfering with work and play. Fortunately, modern medicine has developed drugs which give temporary relief from hay fever’s common symptoms. As users of antihistamines and decongestants know, however, there are side affects to these over-the-counter drugs. The side affect most often experienced is drowsiness. In addition to feeling drowsy, other side affects of being sedated are reduced coordination, slowed reaction time and impaired judgment. These may be even less recognizable than drowsiness, but any of this can happen when a person is not fully alert. The use of allergy medication can also affect one’s ability to focus on the work to be done by causing dizziness, nervousness, nausea or headaches.

A Gallup survey of allergy sufferers was conducted several years ago. This survey found that the package warnings against driving or operating heavy machinery while taking the medicine are largely ignored. If you think about it, this shouldn’t be surprising, since people take the medication so that they can continue with their normal activities, and they attempt to do so.

Finally, if you have any questions about allergy medication, ask your doctor or pharmacist. Some products may be less troublesome than others. Products are available that have a non-drowsy formula, such as Alavert. Spring allergies can be very uncomfortable, but an accident or injury could bring an even greater problem into your life.

Comments are closed.